Hail, Portage
- When
- July 26, 2:35 PM EST
- Where
- Portage County, Hiram
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.320, -81.150
Quarter size hail was observed.
A cold front moved east across northern Ohio during the afternoon of July 26th. Severe thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved east across northern Ohio during the afternoon of July 26th. Severe thunderstorms developed along this front. Large hail was reported with the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 12:49 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 149 PM EDT SAT JUL 26 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE ACROSS NORTHERN OHIO TODAY WITH SCATTERED THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL BUILD IN AT THE SURFACE BUT ADDITIONAL ENERGY WILL ROTATE AROUND AN UPPER LEVEL LOW LOCATED OVER JAMES BAY. THIS WILL SEND A TROUGH OVER NORTHERN OHIO ON SUNDAY. HIGH PRESSURE WILL THEN REMAIN IN CONTROL FOR MONDAY BEFORE SLIDING EASTWARD ON TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAK SURFACE TROUGH AHEAD OF THE FRONT OVER N CENTRAL OHIO TRACKING EAST ABOUT 20 KNOTS AND DEEPER MOISTURE IS ASSOCD WITH THE TROUGH. DEWPOINTS RISING AHEAD OF MAIN COLD FRONT ACROSS THE ENTIRE AREA. THINK THE TROUGH WILL BE A FOCUSING MECHANISM FOR NEW STORMS THIS AFTERNOON... MOST LIKELY OVER EXTREME NE OH/NW PA AND POINTS ENE. MODELS STRUGGLING WITH MOVEMENT OF SHALLOW WEAK COLD FRONT. FRONT IS CURRENTLY OVER SE LWR MI/NW INDIANA AND ANTICIPATE IT TO MOVE SLOWER THAN PROGGED AS IS TYPICAL THIS TIME OF YEAR WITH A FLAT WAVE. GOOD DRYING FROM THE NORTHWEST THOUGH SO WILL BE A RACE TO DEVELOP NEW STORMS BEFORE THE ATMOSPHERE CAPS. FRONT WILL LIKELY BE EVEN MORE DIFFICULT TO FIND THIS AFTERNOON AS HEATING AND MIXING HOMOGENIZES THE AIRMASS BUT TSTORMS WILL DEVELOP AHEAD OF THE FRONT AND GIVE AWAY ITS POSITION. CANNOT RULE OUT SEVERE STORMS AS INSTABILITY INCREASES AND WEAK COLD ADVECTION DEVELOPS ALOFT...EITHER WITH THE TROUGH OR AHEAD OF THE FRONT. DRYING ALOFT WILL INCREASE SURFACE DELTA THETA E AND DOWNBURST WIND DAMAGE WOULD BECOME THE LIKELY SCENARIO ALTHOUGH LOCALIZED LARGE HAIL POSSIBLE. INCREASED TEMPS AND DEWPOINTS A CATEGORY OR SO FROM PREVIOUS FORECAST AS THERE SHOULD BE ENOUGH SUN FOR DECENT HEATING AND WSW FLOW WILL BE ENHANCED AHEAD OF THE FRONT. ADDED THE WORD HUMID TO ALL ZONE FORECASTS AS DEWPOINTS WILL RISE WELL INTO THE 60S BEFORE MIXING OUT SOMEWHAT THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... COLD FRONT PUSHES EAST OF THE AREA WITH LITTLE IF ANY COLD AIR ADVECTION TO FOLLOW. HIGH PRESSURE TRIES TO BUILD INTO THE AREA OVERNIGHT PUSHING THREAT OF PRECIPITATION EAST OF THE REGION DURING THE EVENING. AREA OF HIGH PRESSURE BUILDS INTO THE REGION SUNDAY TO BRING WITH IT ANOTHER ROUND OF FAIR WEATHER BEFORE THE NEXT COLD FRONT APPROACHES SUNDAY EVENING. WILL CONTINUE WITH CHANCE POPS FOR THUNDER IN THE WESTERN QUARTER OF THE FORECAST AREA AND SLIGHT CHANCE FOR THE REST OF THE AREA SUNDAY NIGHT AS ANOTHER WEAK COLD FRONT MOVES SOUTHEAST INTO THE REGION. MOISTURE APPEARS TO BE VERY LIMITED ONCE AGAIN WITH THIS FRONT. ONLY HOPE IS LEFTOVER RESIDUAL HEAT FROM SUNDAY DAY TIME AND LIFTING ACTION OF THE FRONT WILL BE ENOUGH TO SUPPORT INSTABILITY INTO THE NIGHT TIME HOURS TO PRODUCE A FEW THUNDERSTORMS ACROSS THE AREA. I MADE SOME MINOR ADJUSTMENT TO TEMPERATURES TONIGHT THROUGH SUNDAY NIGHT AS GUIDANCE TEMPERATURES CONTINUE TO RUN A FEW DEGREES TOO WARM IN WEST AND A DEGREE OR TWO TOO COLD IN THE EAST DURING THE DAY. BUMPED UP MIN TEMPERATURES FROM MAV GUIDANCE TONIGHT AND SUNDAY NIGHT A COUPLE DEGREES DUE TO LIMITED COLD AIR ADVECTION TAKING PLACE. && .LONG TERM /MONDAY THROUGH SATURDAY/... HIGH PRESSURE IS EXPECTED TO BE IN CONTROL FOR MONDAY BEFORE SLIDING EASTWARD ON TUESDAY INTO WEDNESDAY. THE NEXT COLD FRONT LOOKS TO ARRIVE ON WEDNESDAY. WITH THE PROGRESSIVE FLOW THE AMOUNT OF LOW LEVEL MOISTURE RETURN LOOKS A BIT UNCERTAIN. BELIEVE THERE COULD BE A SMALL WINDOW FOR THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING. FOR NOW HAVE ONLY GONE WITH A SLIGHT CHANCE WHICH MAY BE INCREASED. THURSDAY APPEARS TO BE DRY AT THIS TIME BEFORE THE NEXT STORM SYSTEM ARRIVES ON FRIDAY. TUESDAY AND THURSDAY APPEAR TO BE THE WARMEST DAYS NEXT WEEK WITH HIGHS INTO THE MIDDLE 80S. HOWEVER THE REMAINDER OF THE DAYS SHOULD STILL SEE SEASONAL TEMPERATURES AROUND 80 DEGREES. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE DURING THE REST OF THE AFTERNOON HOURS. COLD FRONT POSITIONED FROM SOUTHEAST LOWER MI TO NE IND. MOST OF THE CONVECTION WILL BE EAST OF CLE WITH MORE ISOLATED ACTIVITY WITH THE FRONT ITSELF. WIND WILL EASE AROUND FROM THE SOUTHWEST TO WEST TO WEST-NORTHWEST WITH DIFFUSE FRONTAL PASSAGE. SIGNIFICANT DRYING/SUBSIDENCE ACROSS THE REST OF MI SO CONFIDENT THAT WESTERN SITES WILL CLEAR OUT QUICKLY THIS EVENING. SOME LINGERING MID DECK CLOUDS POSSIBLE ACROSS THE EAST INTO THE FIRST PART OF THE OVERNIGHT. WITH HIGH PRESSURE SUNDAY...WEATHER LOOKS ALL CLEAR. SOME BR POSSIBLE TOWARD MORNING FOR THOSE THAT CLEAR OUT WHILE DEWPOINTS ARE SLOW TO LOWER. OUTLOOK...HIGH PRESSURE SUNDAY. UPPER TROUGH ROTATES THROUGH LATER IN THE DAY SUNDAY INTO SUNDAY NIGHT...BUT LATEST FORECAST THINKING IS THAT THIS FEATURE WILL BE WAY TO DRY SO VFR WILL LIKELY CONTINUE. THE PATTERN FROM TUESDAY THROUGH THURSDAY GETS MORE COMPLICATED WITH ONLY THE LARGE SCALE PATTERN WELL AGREED UPON. SLIGHT NORTHWEST FLOW ALOFT WILL CARRY SUBTLE IMPULSES/SHORTWAVE FROM THE NORTHERN PLAINS INTO THE MIDWEST AND THROUGH THE GREAT LAKES OHIO VALLEY. TIMING ANY IN PARTICULAR AT THIS POINT IMPOSSIBLE. SO EXPECT MAINLY VFR WITH THE EXCEPTION OF ANY TS ACTIVITY. && .MARINE... LIGHT SOUTH FLOW OVER THE LAKE WILL BECOME WESTERLY THIS AFTERNOON UNDER 10 KNOTS AND THEN INCREASE TO AROUND 15 KNOTS BY SUNDAY AFTERNOON AS GRADIENT PICKS UP WITH ADVANCING HIGH PRESSURE AREA. THEN AS HIGH PRESSURE MOVES OFF TO THE EAST WINDS BECOME LIGHT AND VARIABLE OVER THE LAKE. I THINK AT THIS TIME...WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT CRITERIA THROUGH THE NEXT 48 HOURS. THREAT OF THUNDERSTORMS OVER THE LAKE EXISTS WITH WEAK COLD FRONT EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON AND ANOTHER ROUND AGAIN SUNDAY NIGHT WITH SECONDARY COLD FRONT. HIGH PRESSURE WILL BE OVER NORTHERN OHIO ON MONDAY BEFORE SLIDING EASTWARD ON TUESDAY AS THE NEXT COLD FRONT TAKES SHAPE AND MOVES TOWARDS NORTHERN OHIO. WINDS SHOULD BE 10 KNOTS OR LESS ON MONDAY THEN GRADUALLY SHIFT THROUGH THE EAST AND TO THE SOUTHWEST BY WEDNESDAY. NEXT COLD FRONT WILL MOVE ACROSS THE LAKE ON WEDNESDAY WITH STRONGER WINDS IN ITS WAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...KOSARIK SHORT TERM...LOMBARDY LONG TERM...MULLEN AVIATION...OUDEMAN MARINE...LOMBARDY/MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 553 AM EDT SAT JUL 26 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-271000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 553 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER ISOLATED THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY.
The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
19 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail was observed.
A thunderstorm wind gust overturned an Amish buggy traveling near Mesopotamia. Two occupants of the buggy were taken to a local hospital and treated for non life threatening injuries. Several power poles in the areas were also blown down.
Nickel to quarter size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Thunderstorm winds downed a few trees.
Penny size hail was observed.
Half dollar size hail was observed.
Penny size hail was observed.
Quarter size hail was observed.
Penny size hail was observed.
Golf ball size hail was reported from just east of Massillon to Canton. The hail accumulated to several inches in depth in some areas. Many cars and homes sustained damage from the hail.
Golf ball size hail was reported in North Canton. Many vehicles were damaged by the hail.
Hail as large as tennis balls fell on portions of the City of Canton and also across the northern half of Canton Township. Hen Egg size hail was reported at the Pro Football Hall of Fame along Interstate 77. The hail lasted several minutes at most locations. Thousands of vehicles and homes were damaged by the hail. The damage appeared to be the most extensive on the south side of Canton.
Quarter size hail was observed.
Penny size hail was observed.
Nickel size hail was observed.
A swath of golf ball size hail was reported from Norton east through the Barberton area. Many homes and vehicles were damaged by the hail.
A thunderstorm downburst downed many trees in Norton. An above ground swimming pool was flattened and at least one home had windows blown out. Scattered power outages were reported throughout the city as well.
Thunderstorm winds downed several large tree limbs and a power pole.
Thunderstorm winds downed a few trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127385, 127387, 127386, 127388, 127395, 127396, 127399, 127397, 129541, 127401, 127403, 127402, 127404, 129507, 127405, 129515, 129508, 129517, 129518, 129545, 129525, 129537, 129549, 129540.